Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Green Bay, WI

August 3, 2018Langlade County, Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 3, 2018, 2:47 PM CDT for Langlade County, Oneida County, Vilas County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 2:47 PM CDT (19:47 UTC)
Expired
Aug 3, 2018, 3:45 PM CDT
In force
58 min
Issued by
NWS Green Bay, WI

Counties Langlade County, WI, Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 158 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WWUS83 KGRB 031947
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
247 PM CDT FRI AUG 3 2018

WIZ005-010-011-018-019-032045-
Langlade-Vilas-Oneida-Forest-Lincoln-
247 PM CDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FOREST...
NORTHEASTERN LINCOLN...VILAS...ONEIDA AND LANGLADE COUNTIES...

At 245 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ironwood to 8 miles east of Lac Du
Flambeau to 6 miles south of Parrish. Movement was east at 35 mph.

Half inch hail is possible with these storms and dangerous lightning.

Locations impacted include...
Antigo, Rhinelander, Crandon, Eagle River, Lac Du Flambeau, Phelps,
Boulder Junction, Woodboro, Winchester and Parrish.

People at Pioneer Park in Rhinelander should consider seeking safe 
shelter.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4612 8905 4532 8868 4521 8868 4514 8940
      4598 8993 4630 8993
TIME...MOT...LOC 1945Z 260DEG 29KT 4648 9017 4597 8970 4532 8942 

$$

EB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:43 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 3, 2:43 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
243 PM CDT Fri Aug 3 2018

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 211 PM CDT Fri Aug 3 2018

Turning very warm and humid with periods of showers and
thunderstorms through the weekend.

For the next few days, the upper pattern will be dominated by a
seasonably strong band of low-amplitude westerlies near the
U.S/Canadian border. The trend during the middle to latter part of
next week will be for the flow to reamplify and flop back into the
favored pattern of the past couple weeks. That will consist of a
rather sharp ridge a bit inland from the West Coast and a broad
trough over the Great Lakes region.

Very warm temperatures and humid conditions are expected for the
weekend, then readings should return closer to normal next week
as the Great Lakes trough reestablishes. Humid conditions are
expected the new few days before dewpoints drop back a bit next
week. Precipitation totals for the week will primarily depend on
the convection over the weekend, and will probably end up AOA
normal.

.DISCUSSION...
Issued at 211 PM CDT Fri Aug 3 2018

Convection driven by isentropic lift along the eastern edge of an
advancing elevated mixed layer will continue this afternoon and
possibly into this evening. A zone of 500-1000 J/KG MUCAPES was
advancing east into the western part of the forecast area, but not
quite a quickly as the convection was advancing east. The result
should be the storms eventually weakening as the outrun the most
favorable environment. Unfortunately, putting specifics to that is
difficult. Will start the forecast with high PoPs across the west
and then shift the max east while weakening it. A marginal hail
threat may exist for another hour or so before dissipating.

Tapered PoPs down during the evening, though it's tough to say
when precipitation will completely end. Models generally offered
varying ideas on the timing and placement of convection during the
rest of the weekend and into early next week. The cold front
should still be lagging west of the area as a shortwaves cross
the area tomorrow afternoon/evening and again late tomorrow
night. Either of these could generate another round of storms. The
front itself will probably weaken considerably before slowly
crossing the area late in the weekend into early next week. Stayed
close to the forecast initialization PoPs based on a broad blend
of guidance products, though a considerable uncertainty remains
about the details of the forecast. Additional severe weather
threats could evolve at times during the weekend. The main severe
risk will be damaging winds. Given the high moisture content,
heavy rainfall and flooding will also be possible.

Did not make any appreciable changes to the standard forecast
initialization grids for the remainder of the forecast.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1238 PM CDT Fri Aug 3 2018

Adjusted the aviation forecast for the first few hours of the TAFs
based on radar trends, as none of the guidance is doing a good job
with ongoing convection. Wind profiles aloft support LLWS after
midnight. Backed away from the aggressive handing of fog in some
of the guidance products, as an increasing surface pressure
gradient and strengthening winds aloft will be much more favorable
for mixing (and much less favorable for fog) that last night.
Preferred to handle it with a TEMPO group in the climatologically
most favored sites (KRHI and KCWA).
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
DISCUSSION.....Skowronski
AVIATION.......Skowronski
Hazardous weather outlook, Aug 3, 1:33 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
133 PM CDT Fri Aug 3 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
133 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across central and north-central
Wisconsin during the afternoon and early evening hours. A few of
the early to middle afternoon storms could produce 1 inch hail
and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely at times from late Saturday afternoon
into Monday. Conditions may be favorable for severe storms at
times during this period, though the specifics of when and where
a severe threat will exist are unclear. Conditions will also be
favorable for heavy rainfall, which could lead to flooding.

Thunderstorms are also possible at times later next week. It is
too early to make a meaningful assessment of the severe risk with
these storms.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be necessary this afternoon or
tonight. However, spotters are requested to report any hail to the
National Weather Service in Green Bay.

LMZ521-522-541>543-041100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
133 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible at times from Saturday night into
Monday and then again later next week. Any storms that develop
would pose a hazard to boaters on the bay and lake.

Skowronski

In the hours before

Special weather statement, Aug 3, 11:38 AM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1138 AM CDT FRI AUG 3 2018

WIZ030-035-031745-
Marathon WI-Wood WI-
1138 AM CDT FRI AUG 3 2018

...STRONG THUNDERSTORMS APPROACHING THE AREA FROM THE WEST...

At 1137 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Couderay to near Eau Claire to 40
miles northwest of La Crosse. The thunderstorms were moving to the
east around 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
the stronger storms.

Strong thunderstorms will be near...
  Marshfield and Spencer around 1245 PM CDT.

Other locations impacted by these storms include Sandhill Wildlife
Area, North Wood County Park, Rozellville, Cherokee, Auburndale,
Stratford, March Rapids, Dexterville, Athens and Hewitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4503 9031 4504 9020 4512 9019 4512 9004
      4452 8992 4425 9010 4425 9032
TIME...MOT...LOC 1633Z 274DEG 33KT 4573 9136 4481 9123 4438 9145

Eckberg
Special weather statement, Aug 3, 12:11 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1211 PM CDT FRI AUG 3 2018

WIZ018-030-035-036-031830-
Marathon WI-Wood WI-Portage WI-Lincoln WI-
1211 PM CDT FRI AUG 3 2018

...STRONG THUNDERSTORMS MOVING INTO THE AREA EARLY THIS
AFTERNOON...

At 1209 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 8 miles southeast of Winter to 10 miles
northeast of Thorp to 7 miles south of Greenwood to 9 miles east of
Blair. Movement was east around 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
the stronger storms.

Strong thunderstorms will be near...
  Abbotsford around 1240 PM CDT.
  Pittsville around 1245 PM CDT.
  Wisconsin Rapids and Tripoli around 105 PM CDT.
  Wausau and Lake Wazeecha around 110 PM CDT.
  Rib Mountain around 115 PM CDT.
  Mosinee and Whiting around 120 PM CDT.
  Weston and Tomahawk around 125 PM CDT.

Other locations impacted by these storms include North Wood County
Park, Big Eau Pleine County Park, Moon, Blenker, Fenwood, Kellner,
Powers Bluff County Park, Brokaw, Bethel and Knowlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
      4555 9004 4556 8988 4552 8974 4470 8938
      4425 8966 4425 9032
TIME...MOT...LOC 1709Z 287DEG 40KT 4575 9087 4510 9070 4467 9064 4425
9106

Eckberg
Special weather statement, Aug 3, 2:00 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Green Bay WI
200 PM CDT FRI AUG 3 2018

WIZ005-010-018-031930-
Vilas-Oneida-Lincoln-
200 PM CDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LINCOLN...
VILAS AND ONEIDA COUNTIES...

At 159 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Upson to 6 miles east of Tripoli.
Movement was east at 30 mph.

Penny size hail is possible with these storms.

Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Phelps, Boulder Junction,
Woodboro, Winchester, Tripoli, Squirrel Lake and Willow Reservoir.

People at Pioneer Park in Rhinelander should consider seeking safe
shelter.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4614 8909 4605 8901 4598 8901 4598 8905
      4548 8905 4552 9004 4598 9005 4598 8993
      4630 8993
TIME...MOT...LOC 1859Z 264DEG 26KT 4631 9033 4553 8987

EB
Special weather statement, Aug 3, 2:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
247 PM CDT FRI AUG 3 2018

WIZ005-010-011-018-019-032045-
Langlade-Vilas-Oneida-Forest-Lincoln-
247 PM CDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FOREST...
NORTHEASTERN LINCOLN...VILAS...ONEIDA AND LANGLADE COUNTIES...

At 245 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ironwood to 8 miles east of Lac Du
Flambeau to 6 miles south of Parrish. Movement was east at 35 mph.

Half inch hail is possible with these storms and dangerous lightning.

Locations impacted include...
Antigo, Rhinelander, Crandon, Eagle River, Lac Du Flambeau, Phelps,
Boulder Junction, Woodboro, Winchester and Parrish.

People at Pioneer Park in Rhinelander should consider seeking safe
shelter.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4612 8905 4532 8868 4521 8868 4514 8940
      4598 8993 4630 8993
TIME...MOT...LOC 1945Z 260DEG 29KT 4648 9017 4597 8970 4532 8942

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:35 PM CDTDense Fog AdvisoryGRBLincoln, Marathon, Oneida, Portage, Vilas, Waupaca and 2 more10 hr
Aug 3, 11:38 AM CDTSpecial Weather StatementGRBWood67 min
Aug 3, 12:11 PM CDTSpecial Weather StatementGRBLincoln, Marathon, Wood79 min
Aug 3, 1:27 PM CDTSevere Thunderstorm WarningGRBLincoln50 min
Aug 3, 2:00 PM CDTSpecial Weather StatementGRBOneida, Vilas30 min
Aug 3, 2:56 PM CDTBeach Hazards StatementGRBDoor55 hr
Aug 3, 2:56 PM CDTSmall Craft AdvisoryGRB55 hr

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.